Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 35, NWS Louisville, KY

August 22, 2003Ohio County, Kentucky

NWS Louisville, KY issued this flash flood warning at Aug 22, 2003, 6:39 PM CDT for Ohio County, Kentucky. It was in force for 96 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2003, 6:39 PM CDT (23:39 UTC)
Expired
Aug 22, 2003, 8:15 PM CDT
In force
96 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Ohio County, KY

The radar

The Louisville radar (KLVX), 93 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2273 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2273 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
793 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 222341
FFWLMK
KYC183-230115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
639 PM CDT FRI AUG 22 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 815 PM CDT

* AT 635 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY 
RAIN OVER OHIO COUNTY. RADAR HAS ESTIMATED THAT THREE INCHES OF RAIN 
HAS ALREADY FALLEN IN OHIO COUNTY SINCE 530 PM CDT.

MORE HEAVY RAIN IS EXPECTED THROUGH 800 PM CDT...WITH THE ADDITIONAL 
RAIN LIKELY LEADING TO FLASH FLOODING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3744 8714 3758 8696 3771 8676 3764 8664
          3756 8661 3754 8668 3750 8664 3726 8692

$$

STUREY
1 follow-up statement
000 
WGUS73 KLMK 230112
FFSLMK
KYC183-230120-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
810 PM CDT FRI AUG 22 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 815 PM CDT FOR
OHIO COUNTY IN NORTHWEST KENTUCKY WILL BE ALLOWED TO EXPIRE...

AT THE PEAK OF THE FLASH FLOODING AROUND 700 PM CDT...MANY ROADS 
COUNTYWIDE WERE UNDER WATER AND SEVERAL HOMES WERE SURROUNDED BY 
WATER.  

FLOOD WATERS HAVE NOW RECEDED.  

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$
DK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 22, 2:12 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 22, 2:12 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
315 PM EDT THU AUG 20 2003

SHORT TERM (TONIGHT THROUGH MONDAY)...

A WEAK COLD FRONT WILL SAG INTO SOUTHERN PORTIONS OF OUR FORECAST
AREA (FA) TNGT...BEFORE EXITING ALL OF THE REGION MIDDAY SATURDAY.
SOME DISAGREEMENT STILL WITH SPEED OF FROPA...& AGAIN HAVE ELECTED
TO TAKE THE SLOWER PATH...WITH ONLY WEAK PUSH FROM THE NORTH ALOFT.
EXTREME INSTABILITY ACRS RGN AT MID AFTN WITH CAPES 3-5K AND LIS
MINUS 6 TO MINUS 12. CONVG ALNG SAID FNT SHOULD CONTINUE TO SPARK
ADDITIONAL TSTM DVLPMNT INTO THE EVNG HOURS ... BEFORE LOSS OF
HEATING STARTS TO SETTLE THINGS DOWN A BIT.

EVEN THOUGH FRONT WILL STILL LINGER IN THE SOUTH THRU SATURDAY MID-
DAY...ENUF CAPPING... AND DECAY IN DEEP MOISTURE... SHOULD PREVENT
FURTHER DEVELOPMENT. OTHERWISE SCT-BKN CU EXPECTED ARND FA.

RIDGE OF HIGH PRESSURE...BOTH SFC AND ALOFT...WILL BUILD INTO THE
OHIO VLY SAT NITE THRU MONDAY WITH GENERALLY CLEAR SKIES. MUCH OF
OUR FA WILL BE ON THE FRINGE OF A HEAT WAVE OFF TO OUR WEST...WITH
HEAT GRDLY RETURNING TO OUR RGN SUNDAY AND ESPECIALLY MONDAY.

ONCE AGAIN MOS TEMPERATURE GUIDANCE CLUSTERED AROUND EACH OTHER...
AND WILL FOLLOW CLOSELY.

EXTENDED (MONDAY NIGHT THROUGH FRIDAY)...

AN AREA OF HIGH PRESSURE WILL KEEP THE EARLY PORTION OF THE WEEK
DRY AND WARM...INCREASING HUMIDITY AND CLOUDS FOR TUESDAY.
INSTABILITY AHEAD OF THE NEXT FRONT WILL ALLOW FOR SOME ISOLATED
TSTORMS...WILL NEED MORE CONTINUITY IN THE MODELS SO I KEPT THE DAY
DRY ATTM. THE ENSEMBLES AND GFS BOTH SHOW A EARLY WEDNESDAY MORNING
ARRIVAL OF A COLD FRONT...ABOUT 12HRS EARLIER THAN PREVIOUS RUNS.
SHWRS AND THUNDERSTORMS FOR WEDNESDAY AND COOLER TEMPS WITH THE
CLOUDS AND RAINFALL. SLIGHTLY COOLER THAN NORM TEMPS AND LESS HUMID
FOR THE LATE WEEK PERIODS...MODELS BEEN HINTING AT POSSIBLE
SHWRS/TSTORMS FOR THURSDAY WITH THE UPPER LEVEL TROUGH...WILL GO DRY
AS HIGH PRESSURE SHOULD MOVE IN QUICKLY BEHIND THE FRONT AND HALT
ANY DEVELOPMENT THURSDAY AFTN.

.LMK...NONE.

STUREY/SCHOTT
Hazardous weather outlook, Aug 22, 3:05 PM CDT, 3 hours 34 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-231100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT FRI AUG 22 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TONIGHT.

A WEAK COLD FRONT WILL MOVE THROUGH MUCH OF OUR REGION TONIGHT...
BEFORE SETTLING INTO FAR SOUTHERN KENTUCKY ON SATURDAY MORNING.
THIS FEATURE...COUPLED WITH HIGH INSTABILITY AND MOISTURE VALUES...
WILL LEAD TO ADDITIONAL THUNDERSTORM DEVELOPMENT TONIGHT.

A FEW OF THE STORMS COULD PRODUCE WIND DAMAGE...LARGE HAIL AND
TORRENTIAL RAIN. BE ALERT TO THE POSSIBILITY OF LOCAL FLASH
FLOODING. THE THUNDERSTORMS ARE ALSO LIKELY TO PRODUCE A TREMENDOUS
AMOUNT OF LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE NEXT CHANCE OF THUNDERSTORMS IS SCHEDULED FOR TUESDAY AND
WEDNESDAY...AS A NEW COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATE THIS AFTERNOON AND EVENING.

STUREY

In the hours before

Local storm report, Aug 22, 4:32 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
532 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    LAWRENCEBURG              KY   WIND DAMAGE
08/22/03   ANDERSON                       NUMEROUS LARGE TREES DOWN.

0510 PM    SPRINGFIELD               KY   WIND DAMAGE
08/22/03   WASHINGTON                     MANY TREES AND POWER LINES
                                          DOWN

0500 PM    ROANOKE                   KY   WIND DAMAGE
08/22/03   LARUE                          TREES DOWN

VB
Local storm report, Aug 22, 4:55 PM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
555 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0525 PM    LEBANON                   KY   WIND DAMAGE
08/22/03   MARION                         TREES DOWN.

0520 PM    IRVINGTON                 KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN.

0520 PM    HARNED                    KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN. HAIL OF
                                          UNKNOWN SIZE.

0530 PM    SALVISA                   KY   WIND DAMAGE
08/22/03   MERCER                         TREES DOWN.

0543 PM    CAMPBELLSVILLE            KY   WIND DAMAGE
08/22/03   TAYLOR                         TREES DOWN.

VB
Local storm report, Aug 22, 5:23 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
623 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    HUDSON                    KY   WIND DAMAGE
08/22/03   BRECKINRIDGE                   TREES DOWN.

0600 PM    LIBERTY                   KY   WIND DAMAGE
08/22/03   CASEY                          ROOF DAMAGE.

0555 PM    LIBERTY                   KY   WIND DAMAGE
08/22/03   CASEY                          TREES AND POWER LINES DOWN
                                          IN SEVERAL PLACES. BARN
                                          ROOF BLOWN OFF IN LOWER
                                          BUSH CREEK.

0600 PM    CLARKSON                  KY   WIND DAMAGE
08/22/03   GRAYSON                        TREES DOWN.

0610 PM    GREENSBURG                KY   WIND DAMAGE
08/22/03   GREEN                          TREES DOWN IN NUMEROUS
                                          AREAS...SOME ACROSS HWY 68
                                          WEST OF GREENSBURG.

0610 PM    COLUMBIA                  KY   WIND DAMAGE
08/22/03   ADAIR                          TREES DOWN EVERYWHERE.

VB
Local storm report, Aug 22, 5:45 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
645 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0615 PM    NOLIN LAKE                KY   WIND DAMAGE
08/22/03   EDMONSON                       TREES DOWN.

0540 PM    FORKLAND                  KY   WIND DAMAGE
08/22/03   BOYLE                          LARGE TREE LIMBS DOWN
                                          ...ONE BLOCKING A ROAD.

0605 PM    WHITE MILLS               KY   WIND DAMAGE
08/22/03   HARDIN                         NUMEROUS TREES DOWN.

0625 PM    LEITCHFIELD               KY   WIND DAMAGE
08/22/03   GRAYSON                        NUMEROUS TREES DOWN.

0635 PM    JAMESTOWN                 KY   WIND DAMAGE
08/22/03   RUSSELL                        MANY TREES DOWN.

VB
Special weather statement, Aug 22, 6:05 PM CDT, 34 minutes before
INZ076>079-083-084-089>092-KYZ023>025-028>043-045>049-053>057-222330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
705 PM EDT FRI AUG 22 2003

THE SEVERE THUNDERSTORM WATCH WHICH WAS IN EFFECT HAS BEEN CLEARED
FOR THE FOLLOWING COUNTIES:

IN SOUTH CENTRAL INDIANA
   JEFFERSON...SCOTT...WASHINGTON...ORANGE...CLARK...DUBOIS...
   CRAWFORD...HARRISON...FLOYD AND PERRY

IN NORTH CENTRAL KENTUCKY
   TRIMBLE...HENRY...OLDHAM...JEFFERSON...SHELBY...MEADE...SPENCER...
   BULLITT...BRECKINRIDGE...HARDIN...NELSON...WASHINGTON AND LARUE

IN EAST CENTRAL KENTUCKY
   HARRISON...SCOTT...NICHOLAS...FRANKLIN...BOURBON...FAYETTE...
   WOODFORD...ANDERSON...CLARK...JESSAMINE...MERCER...MADISON...
   GARRARD AND BOYLE

IN NORTHWEST KENTUCKY
   HANCOCK

IN SOUTH CENTRAL KENTUCKY
   MARION

STUREY
Local storm report, Aug 22, 6:20 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
720 PM EDT FRI AUG 22 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    TEMPLE HILL               KY   WIND DAMAGE
08/22/03   BARREN                         TREES DOWN. TREES ALSO
                                          DOWN BETWEEN GLASGOW AND
                                          PARK CITY.

0705 PM    BOWLING GREEN             KY   WIND DAMAGE
08/22/03   WARREN                         TREES AND POWER LINES
                                          DOWN.

0705 PM    ALBANY                    KY   WIND DAMAGE
08/22/03   CLINTON                        TREES DOWN.

VB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:29 PM CDTSevere Thunderstorm WarningLMKHenry46 min
Aug 22, 2:02 PM CDTSevere Thunderstorm WarningLMKJefferson38 min
Aug 22, 2:17 PM CDTSevere Thunderstorm WarningLMKMeade38 min
Aug 22, 2:30 PM CDTSevere Thunderstorm WarningLMKOldham35 min
Aug 22, 2:45 PM CDTFlash Flood WarningLMKFranklin, Scott75 min
Aug 22, 2:59 PM CDTSevere Thunderstorm WarningLMKBullitt, Hardin, Meade46 min
Aug 22, 3:34 PM CDTSevere Thunderstorm WarningLMKHardin, Larue, Nelson41 min
Aug 22, 3:56 PM CDTSevere Thunderstorm WarningLMKAnderson, Washington39 min
Aug 22, 4:12 PM CDTSevere Thunderstorm WarningLMKMarion38 min
Aug 22, 4:20 PM CDTSevere Thunderstorm WarningLMKLarue15 min
Aug 22, 4:23 PM CDTSevere Thunderstorm WarningLMKBoyle, Mercer37 min
Aug 22, 4:30 PM CDTSevere Thunderstorm WarningLMKBreckinridge20 min
Aug 22, 4:34 PM CDTSevere Thunderstorm WarningLMKTaylor41 min
Aug 22, 4:42 PM CDTSevere Thunderstorm WarningLMKCasey, Lincoln43 min
Aug 22, 4:43 PM CDTSevere Thunderstorm WarningLMKBreckinridge, Grayson, Hardin32 min
Aug 22, 5:00 PM CDTSevere Thunderstorm WarningLMKGreen45 min
Aug 22, 5:03 PM CDTSevere Thunderstorm WarningLMKAdair42 min
Aug 22, 5:05 PM CDTSevere Thunderstorm WarningLMKHart40 min
Aug 22, 5:10 PM CDTSevere Thunderstorm WarningLMKEdmonson40 min
Aug 22, 5:15 PM CDTSevere Thunderstorm WarningLMKGrayson30 min
Aug 22, 5:24 PM CDTSevere Thunderstorm WarningLMKButler, Logan56 min
Aug 22, 5:26 PM CDTSevere Thunderstorm WarningLMKRussell34 min
Aug 22, 5:42 PM CDTTornado WarningLMKEdmonson18 min
Aug 22, 5:52 PM CDTSevere Thunderstorm WarningLMKBarren, Warren23 min
Aug 22, 5:58 PM CDTSevere Thunderstorm WarningLMKClinton32 min
Aug 22, 6:06 PM CDTTornado WarningLMKBarren29 min
Aug 22, 6:07 PM CDTTornado WarningLMKWarren28 min
Aug 22, 6:14 PM CDTSevere Thunderstorm WarningLMKMetcalfe36 min
Aug 22, 6:18 PM CDTSevere Thunderstorm WarningLMKAllen27 min
Aug 22, 6:35 PM CDTSevere Thunderstorm WarningLMKMonroe40 min
Aug 22, 6:37 PM CDTSevere Thunderstorm WarningLMKMonroe38 min
Aug 22, 6:47 PM CDTSevere Thunderstorm WarningLMKAllen43 min
Aug 22, 6:53 PM CDTSevere Thunderstorm WarningLMKSimpson27 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.